bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2018: N O S A J J M A M F J
2017: D N

 
  Other news for:
Alendronate
Fractures
Osteoporosis
 Resources from HONselect
Bone Drug 'Holiday' May Raise Fracture Risk

By Robert Preidt

FRIDAY, May 11, 2018 (HealthDay News) -- Osteoporosis patients who take "holidays" from bisphosphonate drugs are at increased risk for fractures, a new study finds.

A six-year follow-up of patients who took a break from the bone-building drugs found 15 percent of them suffered fractures, according to researchers at Loyola University in Maywood, Ill.

"Fracture risk needs to be regularly assessed during the drug holiday and treatment resumed accordingly," said Dr. Pauline Camacho and her colleagues.

Bisphosphonates, such as alendronate (Fosamax) and risedronate (Actonel), are the most widely prescribed osteoporosis drugs. They are designed to slow or prevent bone loss.

But patients who take these drugs for long periods are typically told to take temporary breaks to prevent rare but serious side effects to the jaw and thighs.

However, there is little data on how long these breaks should last, the researchers explained.

To shed light on the issue, they examined the medical records of patients (371 women, 30 men) with osteoporosis or osteopenia (weak bones but not osteoporosis). Patients took bisphosphonates for an average of 6.3 years before beginning breaks from the drugs.

Over six years, 15.4 percent of the patients suffered fractures after going on their drug holiday. The most common fracture sites were the wrist, foot, ribs and spine. However, foot fractures are not currently considered osteoporosis-related fractures, the researchers noted.

The patients most likely to suffer fractures were older and had lower bone mineral density at the beginning of the study. Patients who suffered fractures were put back on bisphosphonates.

The yearly incidence of fractures ranged from about 4 percent to almost 10 percent, with most occurring during the fourth and fifth years.

"Patients who begin drug holidays at high risk for fracture based on bone mineral density, age or other clinical risk factors warrant close follow-up during the holiday, especially as its duration lengthens," the researchers said in a university news release.

The study was published recently in Endocrine Practice.

More information

The U.S. National Institute of Arthritis and Musculoskeletal and Skin Diseases has more on osteoporosis.

SOURCE: Loyola University Health System, news release, May 4, 2018

Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=733681

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Bone and Bones
Risk
Osteoporosis
Specialty Chemicals and Products
Research Personnel
Diphosphonates
Alendronate
Bone Density
Jaw
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact